Louisiana, 2008Tornadoes and Flood in Louisiana, May 15, 2008
May 15, 2008 · NWS LCH · 26 events in 11 counties and zones
As a cold front approached, a squall line developed. Additional storms sprung up in front of the squall line, and where storms merged, a few tornadoes touched down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $5.4 million
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front approached, a squall line developed. Additional storms sprung up in front of the squall line, and where storms merged, a few tornadoes touched down. Along the squall line, winds of 60 mph blew down trees and caused minor damage to homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 15, 12:36 AM CST, 2 hours 39 minutes earlier.
Area forecast discussion, May 15, 12:36 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 AM CDT THU MAY 15 2008
.DISCUSSION...QUICK UPDATE TO FORECAST TO INCLUDE NEW TORNADO
WATCH ISSUED FOR THE TEXAS LAKES AREA INTO CENTRAL LOUISIANA UNTIL
10 AM. BOW ECHO WITH WELL DEFINED MARC SIGNATURE CURRENTLY HEADING
JUST A HAIR NORTH OF DUE EAST THROUGH TRINITY COUNTY WILL BE A
CLOSE CALL...AND MAY SKIRT JUST NORTH OF TYLER...NEWTON...AND
JASPER COUNTIES. MEANWHILE...A DEFINITE UPTICK IN CONVECTIVE
ACTION NOTED OVER THE PAST HOUR. CELL THAT DEVELOPED RAPIDLY
SOUTH OF GALVESTON ISLAND HEADING NORTHEAST TOWARD SABINE
LAKE...AND MAY IMPACT FAR SOUTHEAST JEFFERSON COUNTY BEFORE
HEADING INTO WESTERN CAMERON PARISH. OTHER UPDRAFTS ARE GOING UP
AROUND THIS CELL AND FARTHER NORTH INTO EASTERN TEXAS AS WELL.
UPDATED ZFP AND WCN ALREADY SENT.
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR LAZ027-028-030.
TX...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR TXZ180>182-201.
GM...SCEC ALL MARINE ZONES.
&&
13
Hazardous weather outlook, May 14, 5:03 AM CST, 22 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT WED MAY 14 2008
GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT WED MAY 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS SEVERAL
SHORTWAVES MOVE OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TODAY AND TONIGHT. THE PRIMARY THREATS FROM ANY
SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT.
IN ADDITION...DEEP MOISTURE OVER THE AREA WILL RESULT IN THE
POTENTIAL FOR SOME STORMS TO PRODUCE HEAVY RAINS. LOCALIZED
FLOODING COULD BE POSSIBLE...ESPECIALLY IN URBAN AREAS AND WHERE
TRAINING STORMS OCCUR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY
INTO THURSDAY NIGHT...UNTIL A COLD FRONT MOVES THROUGH THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING.
THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND
THURSDAY NIGHT...AS WILL THE CHANCE FOR LOCALLY HEAVY RAINFALL.
DRY WEATHER WILL RETURN BEHIND THE FRONT AND THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THURSDAY NIGHT.
13
In the hours before
Local storm report, May 15, 1:38 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
238 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM MARINE TSTM WIND 1 S SEA RIM STATE PARK 29.67N 94.05W
05/15/2008 M55.00 MPH GMZ450 TX BUOY
MEASURED WIND GUST TO 48 KNOTS.
&&
13Special weather statement, May 15, 2:00 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 AM CDT THU MAY 15 2008
LAZ041-042-051-052-150900-
CAMERON LA-VERMILION LA-JEFFERSON DAVIS LA-CALCASIEU LA-
300 AM CDT THU MAY 15 2008
..SIGNIFICANT WEATHER ALERT FOR CAMERON...VERMILION...JEFFERSON DAVIS
AND CALCASIEU PARISHES UNTIL 400 AM CDT...
AT 256 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 9
MILES EAST OF GRAND LAKE TO 10 MILES SOUTHWEST OF JOHNSON
BAYOU...MOVING EAST AT 38 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
BELL CITY BY 315 AM CDT
CONSTANCE BEACH BY 320 AM CDT
HAYES BY 325 AM CDT
HOLLY BEACH BY 330 AM CDT
FORKED ISLAND BY 330 AM CDT
CAMERON BY 345 AM CDT
LACASSINE NATIONAL WILDLIFE REFUGE...KLONDIKE...RUTHERFORD BEACH
AND CREOLE BY 400 AM CDT
VERY FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. IN
ADDITION...GUSTY WINDS UP TO 40 MPH AND BRIEF TORRENTIAL RAINFALL
WILL BE POSSIBLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
SHAMBURGER
Event by event
16 thunderstorm wind, 9 tornado, 1 flood. Local standard time, as filed.
Tornado, Beauregard
- When
- May 15, 3:15 AM CST to 3:22 AM CST
- Where
- Beauregard County, 2.74 mi WSW of Shear to 2.24 mi S of De Ridder Arpt
- Rating
- EF1
- Path length
- 4.92 mi
- Path width
- 50 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.812, -93.415
An EF-1 tornado began along Pershing Loftin Road and moved east through the Shear community before ending near Williams Road. The main damage was to trees, but one barn lost part of its roof and a home on Pine Ridge Road lost some shingles. On Willie Hargrove Road, several large trees were blown down, and one mobile home that was tied down was destroyed. Two people received minor injuries.
Thunderstorm Wind, Calcasieu
- When
- May 15, 3:20 AM CST
- Where
- Calcasieu County, 0.6 mi E of Starks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.320, -93.660
Trees and power lines were blown down in Starks.
Tornado, Beauregard
- When
- May 15, 3:25 AM CST to 3:26 AM CST
- Where
- Beauregard County, 4.6 mi E of Carson to 4.89 mi E of Carson
- Rating
- EF0
- Path length
- 0.29 mi
- Path width
- 25 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.753, -93.243
An EF-0 tornado briefly touched down south of DeRidder on Highway 171. Several trees were blown down or uprooted.
Thunderstorm Wind, Rapides
- When
- May 15, 3:29 AM CST
- Where
- Rapides County, 0.59 mi E of Flatwoods
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.400, -92.870
Trees and power lines were blown down across Rapides Parish.
Thunderstorm Wind, Vernon
- When
- May 15, 3:30 AM CST
- Where
- Vernon County, Slagle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.200, -93.130
A few trees were blown down across Vernon Parish.
Thunderstorm Wind, Calcasieu
- When
- May 15, 3:41 AM CST
- Where
- Calcasieu County, 0.91 mi NW of De Quincy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.460, -93.440
A tree was blown down near DeQuincy.
Thunderstorm Wind, Rapides
- When
- May 15, 3:57 AM CST
- Where
- Rapides County, 0.91 mi SE of Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.290, -92.460
Several trees and power lines were blown down on the west side of Alexandria.
Thunderstorm Wind, Allen
- When
- May 15, 4:00 AM CST
- Where
- Allen County, 0.59 mi E of Oakdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 30.820, -92.660
Two trees were blown down in Oakdale.
Thunderstorm Wind, Calcasieu
- When
- May 15, 4:05 AM CST
- Where
- Calcasieu County, 1.51 mi NNW of Moss Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 30.320, -93.230
A tree was blown down and crushed a service trailer.
Thunderstorm Wind, Allen
- When
- May 15, 4:10 AM CST
- Where
- Allen County, 0.69 mi N of Kinder
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.490, -92.850
Trees were blown down near Kinder.
Thunderstorm Wind, Rapides
- When
- May 15, 4:34 AM CST
- Where
- Rapides County, 0.59 mi E of Deville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 31.350, -92.160
Numerous trees and power lines were blown down in Deville. Some trees landed on homes, causing additional damage.
Thunderstorm Wind, Acadia
- When
- May 15, 5:05 AM CST
- Where
- Acadia County, 0.6 mi E of Church Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.400, -92.210
A shed was blown into a house and destroyed.
Tornado, Vermilion
- When
- May 15, 5:12 AM CST to 5:13 AM CST
- Where
- Vermilion County, 5.75 mi SW of Gueydan to 5.48 mi SW of Gueydan
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 25 yd
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.967, -92.583
An EF-0 tornado briefly touched down on Raoul Road, destroying one barn and blowing down several trees.
Tornado, Vermilion
- When
- May 15, 5:15 AM CST to 5:18 AM CST
- Where
- Vermilion County, 1.46 mi N of Leroy to 1.81 mi WNW of Maurice
- Rating
- EF0
- Path length
- 2.26 mi
- Path width
- 50 yd
- Continued into
- Lafayette, La (LCH)
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.101, -92.184
An EF-0 tornado began southwest of the LA 92/LA 343 intersection near Maurice, and moved northeast into Lafayette Parish. In Vermilion Parish, the tornado destroyed one mobile home and moved another one off its blocks. In the Adola subdivision, several homes lost shingles or vinyl siding. Several trees were also blown down.
Tornado, Lafayette
- When
- May 15, 5:18 AM CST to 5:28 AM CST
- Where
- Lafayette County, 3.28 mi SSE of Ridge to 4.11 mi S of Scott
- Rating
- EF2
- Path length
- 5.34 mi
- Path width
- 200 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.126, -92.159
This is a continuation of the tornado that began west of Maurice in Vermilion Parish. It strengthened to EF-2 intensity before dissipating a mile west of the Acadiana Mall. Near the Duhon and West Broussard Road intersection, one permanent home had the roof completely blown off, hitting the neighboring house and causing extensive damage. The two people inside the roof-less home escaped injury. Other homes along the path received minor roof or siding damage, and many trees were blown down.
Thunderstorm Wind, Vermilion
- When
- May 15, 5:25 AM CST
- Where
- Vermilion County, Kaplan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.000, -92.280
Several trees, including large oak, were blown down in Kaplan.
Tornado, Lafayette
- When
- May 15, 5:35 AM CST to 5:36 AM CST
- Where
- Lafayette County, 3.07 mi WSW of Pitette to 2.71 mi W of Pitette
- Rating
- EF0
- Path length
- 0.69 mi
- Path width
- 25 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.160, -92.050
An EF-0 tornado touched down just east of the Ambassador Caffery and Kaliste Saloom intersection, and moved through the Beaullieu Place and River Ranch subdivisions. Scattered trees were blown down and some shingles were blown off several homes.
Tornado, Vermilion
- When
- May 15, 5:35 AM CST to 5:41 AM CST
- Where
- Vermilion County, 3.36 mi ESE of Cow Is to 0.98 mi NNW of Bancker
- Rating
- EF0
- Path length
- 5.55 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.888, -92.216
An EF-0 tornado touched down in the Theall community, and moved east before dissipating near the shipyard on Highway 690. Along the way, many trees were blown down. A few homes received minor damage to their roof or siding.
Thunderstorm Wind, Lafayette
- When
- May 15, 5:35 AM CST
- Where
- Lafayette County, 0.91 mi SE of Ossun
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 30.260, -92.110
Along I-10 in Scott, power poles were damaged and several trees were blown down.
Thunderstorm Wind, Vermilion
- When
- May 15, 5:35 AM CST
- Where
- Vermilion County, 0.6 mi W of Intracoastal City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 29.780, -92.160
A hotel had significant structural damage. Part of the roof came off, and rain damaged all 16 rooms.
Tornado, Lafayette
- When
- May 15, 5:40 AM CST to 5:42 AM CST
- Where
- Lafayette County, 1.32 mi S of Lafayette to 0.91 mi SE of Lafayette
- Rating
- EF1
- Path length
- 0.85 mi
- Path width
- 100 yd
- Property damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.201, -92.018
An EF-1 tornado began near the Oil Center area of Lafayette. Several medical buildings received significant roof damage with debris from the roofs knocking out windows in neghboring buidlings. Trees and power poles were blown down, damaging some parked cars.
Tornado, St. Martin
- When
- May 15, 5:55 AM CST to 6:00 AM CST
- Where
- St. Martin County, 1.9 mi NNW of Breaux Bridge to 1.5 mi NNE of Ruth
- Rating
- EF1
- Path length
- 3.79 mi
- Path width
- 50 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.296, -91.909
An EF-1 tornado formed behind the Wal-Mart in Breaux Bridge and moved south along Highway 328, damaging several large warehouses. The tornado moved across Highway 94, destroying an insurance business and damaging several homes and apartments near it. The storm turned more to the left, and headed south through Beaux Bridge, blowing down many trees and causing more damage to homes and businesses. The tornado dissipated southeast of Breaux Bridge along Huval Road where it shifted a home off its pilings, injuring one man inside.
Thunderstorm Wind, Iberia
- When
- May 15, 6:00 AM CST
- Where
- Iberia County, Loreauville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 30.050, -91.730
A tree was blown onto a house.
Flood, Lafayette
- When
- May 15, 6:14 AM CST to 9:00 AM CST
- Where
- Lafayette County, 1.46 mi NE of Torian to 0.62 mi E of Gloria
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 30.264, -92.012
Widespread street flooding was reported in Lafayette. Between five and six inches of rain fell across northern Lafayette Parish.
Thunderstorm Wind, St. Mary
- When
- May 15, 6:30 AM CST
- Where
- St. Mary County, 0.6 mi E of Sterling Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 29.800, -91.510
A tree was blown down on a house.
Thunderstorm Wind, St. Mary
- When
- May 15, 7:00 AM CST
- Where
- St. Mary County, 0.6 mi E of Morgan City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 29.700, -91.190
A tree fell on a car, crushing the front end.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 15 to 17, 20081 death · 9 events
- Damaging Winds in Alabama, May 15, 2008$200,000 · 54 kt wind · 6 events
- Damaging Winds in Florida, May 15, 2008$193,000 · 71 kt wind · 2 events
- Tornadoes in Alabama, May 15, 2008$175,000 · EF0 · 2 events
- Damaging Winds in Texas, May 15 to 16, 2008$151,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Texas, May 15, 2008$40,000 · 61 kt wind · 8 events
- Tornado and Damaging Winds in Texas, May 15, 2008$45,000 · EF0 · 4 events
- Lightning Strike in Alabama, May 15, 2008$50,000 · 1 event
- Damaging Winds and Lightning Strike in Mississippi, May 15, 2008$43,000 · 50 kt wind · 4 events
- Damaging Winds in Mississippi, May 15, 2008$30,000 · 50 kt wind · 2 events
- Damaging Winds in Louisiana, May 15, 200855 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 15, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107637, 107672, 107638, 107673, 107674, 107675, 107677, 107679, 107681, 107682, 107683, 107685, 107639, 107640, 107647, 107686, 107656, 107660, 107690, 107691, 107667, 107671, 107694, 107635, 107695, 107696.